Oklahoma, 2005

Winter Storm in Oklahoma, January 4 to 5, 2005

January 4 to 5, 2005 · NWS OUN · 29 events in 29 counties and zones

29 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 4, 8:52 AM CST, 38 minutes earlier.

Area forecast discussion, Jan 4, 8:52 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
852 AM CST TUE JAN 4 2005

EVENTHOUGH FREEZING RAIN WAS MENTIONED IN GRIDDED/NDFD DATABASE
CORRECTLY...TEXT PRODUCTS DID NOT MENTION FOR LATER TONITE ACROSS
SOUTHERN EDGE. SO DID QUICK UPDATE TO CORRECT THIS.

MAXWELL

418 AM CST TUE JAN 4 2005

.DISCUSSION...
MAJOR STORM SYSTEM TO AFFECT THE OUN CWA TODAY/TONITE/WEDNESDAY WITH
HEAVY RAINS OVER PARTS OF THE SOUTHERN CWA AND AN ICE STORM ACROSS
MUCH OF WESTERN INTO NORTHERN OKLAHOMA. FIRST ROUND OF AUTO-HOCKEY
2005 EXPECTED TO COMMENCE WITHIN THE NEXT COUPLE HOURS ACROSS
MUCH OF NW OKLAHOMA AS INITIAL LOBE OF PRECIP ROTATES NWD INTO AREAS
WHERE SFC TEMPS HAVE DIPPED BELOW FREEZING.  DESPITE THE OPERATIONAL
MODELS INSISTANCE THAT THE SFC BOUNDARY WILL RETREAT BACK NWD
TODAY..THE SFC BOUNDARY AND ASSOCIATED TEMP GRADIENT CONTINUE TO SAG
EVER-SO-SLOWLY SWD EARLY THIS MORNING.  THIS HAS ALLOWED
COLDER/DRIER AIR OVER CENTRAL KANSAS TO OOZE SWD INTO MUCH OF NW
OK..WITH SFC FREEZING LINE FROM PONCA CITY/ENID/WATONGA/CHEYENNE AT
4 AM.  HAVE COMPLETELY DISCOUNTED ALL OPERATIONAL MODEL SOLUTIONS OF
ALLOWING THE WARM SECTOR BACK INTO RED RIVER VALLEY TODAY AS WEAK
LOW LEVEL COLD/DRY ADVECTION FROM SOURCE REGION IN CENT KS
CONTINUES.  THIS SHUD ALLOW FOR LITTLE TO NO RECOVERY TODAY..WITH
TEMPS THEN TAKING A NOSE DIVE TONITE/WED MORNING WITH
DEEPER/STRONGER SURGE OF ARCITC AIR.

LIKELY TO BE 2 MAIN PERIODS OF LIFT..ONE FROM NOW THRU THIS
MORNING..AND A SECOND AND LONGER LIVED/STRONGER PERIOD FROM LATE
THIS AFTERNOON THRU TONITE.  HAVE UPGRADED THE WINTER STORM WATCH TO
AN ICE STORM WARNING FOR MUCH OF WESTERN/NORTHERN OK FOR TODAY THRU
MIDDAY WED.  ONSET OF ICING MAYBE DELAYED OVER FAR SE SECTIONS OF
WARNING AREA THAT ARE CURRENTLY AT 32/33 DEGREES..BUT BY 00Z THIS
EVE..ALL AREAS IN THE WARNING SHUD BE ACTIVE.  HAVE ALSO HOISTED A
FREEZING RAIN ADVISORY FOR 2 TIERS OF COUNTIES TO THE SE OF THE
WARNING AREA FOR TONITE/WED MORNING..AND THIS MAY NEED TO BE
EXPANDED INTO WED AFTERNOON FOR SOME AREAS OKC NWD TO PNC.  EXPECT
NEARLY ALL OF THE PRECIP TO FALL AS FREEZING RAIN /PERHAPS SOME
TSFZRA/ WITH ONLY A BRIEF WINDOW FOR CHANGE OVER TO -SN/-IP RIGHT AT
THE END. SFC TEMPS ONLY A COUPLE DEGREES BELOW FREEZING MAY SAVE
MANY AREAS FROM TRULY DEVASTATING ICE ACCUMS..BUT STILL LIKELY TO BE
FAIRLY SIGNIFICANT IMPACT FROM THIS STORM WITH 1/2 TO 1 INCH ICE
ACCUMS.  SWEET SPOT IN OUR CWA APPEARS TO BE FROM GAGE/BUFFALO AREAS
EWD TO WOODWARD.. ENID AND MEDFORD.

SE THIRD OF CWA IS LIKELY TO SEE ADDITIONAL PERIODS OF TSTORMS WITH
LOCALLY HEAVY RAIN THRU TODAY AND AGAIN OVERNIGHT..SO WE HAVE
EXTENDED THE FLASH FLOOD WATCH THRU TONITE FOR AREAS WHERE IT IS
ALREADY IN EFFECT WHERE ANTECEDENT RAINFALL HAS BEEN 2-4 INCHES
SINCE YDAY.

VERY COLD TEMPS TO FOLLOW THIS STORM SYSTEM WED NITE/THUR..AND HAVE
TEMPERED FAST WARM UP ON FRIDAY EXCPT OVER THE WEST.  NEW MODEL RUNS
ACTUALLY DEVELOP ANOTHER WAA PRECIP EPISODE OVER SE OK THUR NITE/FRI
WHICH MAY ALSO BE IN THE WINTERY FORM.  CHANGED LITTLE IN EXTENDED
WITH THIS ISSUANCE AS TEMPS LOOK TO MODERATE NICELY BY EARLY NEXT
WEEK AHEAD OF ANOTHER FRONT SOMETIME AROUND MON/TUE. THANKS TO ALL
SURROUNDING OFFICES FOR COORDINATION THIS MORNING.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  36  29  29  15 / 100 100  80  10
HOBART OK         36  27  27  16 / 100  90  60  10
WICHITA FALLS TX  43  34  34  20 /  90  80  50  10
GAGE OK           31  20  20   3 / 100 100  70  10
PONCA CITY OK     33  26  26   8 / 100 100  80  10
DURANT OK         50  41  41  27 /  80 100  80  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING TODAY/TONITE/WED
MORN-OKZ004>012-014>017-021.           FREEZING RAIN ADV TONITE/WED
MORN-OKZ013-018>020-022>025-033>036.      FLASH FLOOD WATCH THRU 6
AM WED-OKZ026>032-038>048-050>052.

TX...FLASH FLOOD WATCH THRU 6 AM WED-TXZ086-089-090.

&&
Hazardous weather outlook, Jan 4, 8:45 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
845 AM CST TUE JAN 4 2005

OKZ004>048-050>052-TXZ083>090-041800-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE AREA TODAY AND
TONIGHT.

DISCUSSION...
THUNDERSTORMS WILL BE SCATTERED MUCH OF THE DAY AS AN UPPER LEVEL
DISTURBANCE MOVES OUT OF NORTHERN OKLAHOMA THIS MORNING AND ANOTHER
APPROACHES FROM THE SOUTHWEST THIS AFTERNOON. THE LAST...AND MOST SIGNIFICANT
PIECE OF THE LARGE SCALE UPPER LEVEL STORM WILL MOVE ACROSS THE
SOUTHERN PLAINS LATE TONIGHT...ALONG WITH A STRONG COLD FRONT.
THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHEAST HALF OF OKLAHOMA AND
ADJACENT PARTS OF NORTH TEXAS AS THESE FEATURES MOVE THROUGH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY JAN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
A SIGNIFICANT ICE STORM WILL AFFECT PARTS OF WESTERN AND NORTHWEST
OKLAHOMA THROUGH TONIGHT. A PROLONGED PERIOD OF FREEZING RAIN WILL
BRING POTENTIALLY DAMAGING ACCUMULATIONS OF ICE...AND THIS WILL
DAMAGE TREES AND POWER LINES...CAUSE EXTENDED POWER OUTAGES...AND
MAKE TRAVEL EXTREMELY DIFFICULT. A FLASH FLOOD WATCH COVERS THE
SOUTHEAST HALF OF OKLAHOMA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED

OTHER HAZARDOUS WEATHER...
THERE IS A SLIGHT CHANCE FOR FREEZING RAIN IN SOUTHEAST OKLAHOMA
THURSDAY NIGHT OR FRIDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

SMITH

In the hours before

Special weather statement, Jan 4, 5:16 AM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
516 AM CST TUE JAN 4 2005

OKZ004>012-014>017-041230-
ALFALFA OK-BLAINE OK-CUSTER OK-DEWEY OK-ELLIS OK-GARFIELD OK-GRANT OK-
HARPER OK-KAY OK-MAJOR OK-ROGER MILLS OK-WOODS OK-WOODWARD OK-
516 AM CST TUE JAN 4 2005

...SIGNIFICANT WEATHER ADVISORY FOR THE ONSET OF FREEZING RAIN AND
ICING CONDITIONS...

THIS SIGNIFICANT WEATHER ADVISORY INCLUDES ALFALFA...BLAINE...
CUSTER...DEWEY...ELLIS...GARFIELD...GRANT...HARPER...
KAY...MAJOR...ROGER MILLS...WOODS AND WOODWARD COUNTIES AND INCLUDES
THE CITIES OF BUFFALO... WOODWARD... ENID... ALVA... FAIRVIEW...
MEDFORD... PONCA CITY... WATONGA AND CHEYENNE.

AT 5 AM THIS MORNING... TEMPERATURES WERE IN THE 29 TO 32 DEGREE
RANGE ACROSS MOST OF NORTHERN AND WESTERN OKLAHOMA. RAIN AND A FEW
ISOLATED THUNDERSTORMS CONTINUED TO EXPAND IN COVERAGE FROM WATONGA
AND FAIRVIEW... TO THE GREAT SALT PLAINS LAKE... MOVING NORTHEAST AT
35 MPH. IN ADDITION... ANOTHER LARGE AREA OF FREEZING RAIN WITH
ISOLATED EMBEDDED THUNDERSTORMS ACROSS MUCH OF THE TEXAS PANHANDLE
WAS MOVING NORTHEAST AT 30 MPH.

THE ONSET OF ICING CONDITIONS WILL BEGIN BETWEEN 5 AND 8 AM THIS
MORNING AS PRECIPITATION CONTINUES TO EXPAND NORTHEASTWARD.

ICE ACCUMULATIONS WILL BEGIN ON ELEVATED AND EXPOSED SURFACE
SUCH AS TREES... VEHICLES... POWER LINES... BRIDGES... OVERPASSES
AND RAMPS.  HOWEVER... AS THE PRECIPITATION CONTINUES... ICE
ACCUMULATIONS ARE EXPECTED TO BEGIN ON MANY ROADS AND GROUND
SURFACES WITHIN A COUPLE HOURS AS TEMPERATURES WILL REMAIN NEARLY
STEADY AT OR SLIGHTLY BELOW FREEZING TODAY AND TONIGHT.

SLICK AND HAZARDOUS ROAD CONDITIONS MAY DEVELOP VERY QUICKLY OVER
THE NEXT COUPLE OF HOURS... AND PERSONS WITH TRAVEL PLANS ARE URGED
TO SLOW DOWN AND USE EXTREME CAUTION THIS MORNING.

 MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter storm. Local standard time, as filed.

Winter Storm, Alfalfa

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Alfalfa forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Winter Storm, Beckham

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Beckham forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Winter Storm, Harper

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Harper forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Rain changed over to freezing rain as cold air surged southward into the Southern Plains. The freezing rain began to accumulate in northwest Oklahoma during the morning hours of January 4th. As the cold air continued southward the freezing rain spread into the rest of northern and central Oklahoma. Later on in the event the freezing rain changed over to sleet and then eventually to snow before ending. Areas along and north of a line from Roger Mills county northeastward into Blaine county and through Garfield and Kay counties received one to two inches of ice accumulations, while the rest of the area received a half an inch to an inch of ice accumulation. One to two inches of sleet also fell in many locations. Trees and power lines were damaged due to the ice. This winter storm also prompted numerous school, church, and business closings. Many accidents were reported with some injuries and one indirect fatality due to the slick and hazardous road conditions.

Winter Storm, Blaine

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Blaine forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Winter Storm, Caddo

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Caddo forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Winter Storm, Canadian

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Canadian forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Winter Storm, Cleveland

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Cleveland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Winter Storm, Custer

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Custer forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Winter Storm, Dewey

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Dewey forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Ellis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Winter Storm, Garfield

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Garfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Winter Storm, Grady

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Grady forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Grant forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Winter Storm, Greer

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Greer forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Winter Storm, Harmon

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Harmon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Winter Storm, Kay

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Kay forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Winter Storm, Kingfisher

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Kingfisher forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Winter Storm, Kiowa

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Kiowa forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Logan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Winter Storm, Major

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Major forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Winter Storm, McClain

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
McClain forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Winter Storm, Noble

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Noble forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Winter Storm, Oklahoma

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Oklahoma forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Winter Storm, Payne

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Payne forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Winter Storm, Roger Mills

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Roger Mills forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Winter Storm, Washita

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Washita forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Winter Storm, Woods

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Woods forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Winter Storm, Woodward

When
January 4, 9:30 AM CST to January 5, 9:00 AM CST
Where
Woodward forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433706, 5433707, 5433809, 5433810, 5433811, 5433812, 5433813, 5433814, 5433815, 5433816, 5433817, 5433818, 5433819, 5433820, 5433821, 5433822, 5433823, 5433824, 5433825, 5433826, 5433827, 5433828, 5433829, 5433830, 5433831, 5433832, 5433833, 5433834, 5433835.